Louisiana, 2010

Flash Flood in Louisiana, August 5, 2010

August 5, 2010 · NWS LIX · 1 event in 1 county or zone

Thunderstorms produced heavy rain resulting in minor flooding in the Baton Rouge area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Thunderstorms produced heavy rain resulting in minor flooding in the Baton Rouge area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 5, 1:49 AM CST, 6 hours 26 minutes earlier.

Area forecast discussion, Aug 5, 1:49 AM CST, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
249 AM CDT THU AUG 5 2010

.SHORT TERM...

THE UPPER HIGH HAS LOOSENED ITS GRIP ACROSS THE NORTHERN GULF
COAST.  THE STRONGEST CENTER OF THE 500 MB RIDGE HAS RETROGRADED
WEST...WITH A 593 DM CENTER OVER WEST CENTRAL TEXAS THIS MORNING.
THE UPPER RIDGE AXIS EXTENDS FROM WEST TEXAS EAST ACROSS NORTHERN
LOUISIANA AND INTO CENTRAL GEORGIA.  ANALYSIS OF HIGH RESOLUTION AND
LOCAL MODELING COMBINED WITH GOES WATER VAPOR IMAGERY INDICATES THAT
THE HIGH IN THIS NEW POSITION HAS ALLOWED WEAK MIDDLE AND UPPER
LEVEL PERTURBATIONS/VORTICITY CENTERS TO MOVE EAST TO WEST
UNDERNEATH THE HIGH.  THESE VORT CENTERS COMBINED WITH THE AMPLE
INSTABILITY...LIX 00Z SOUNDING MEASURED 5019 J/KG CAPE AND -8.9
LI...IS MORE THAN ENOUGH TO INITIATE SCATTERED THUNDERSTORM ACTIVITY
TODAY AND ESPECIALLY THIS AFTERNOON.  AS A RESULT...HAVE DOWNGRADED
THE HEAT WARNING TO A HEAT ADVISORY AND HAVE TRIMMED BACK MAX TEMPS
AND BUMPED UP POPS...AS THE OPPRESSIVE HEAT BEGINS TO RELINQUISH ITS
GRIP ON THE REGION. TEMPERATURES SHOULD WARM TO AROUND THE MIDDLE
90S BY MIDDAY IN MOST LOCALES WITH DEWPOINTS REMAINING IN THE UPPER
70S TO NEAR 80...HEAT INDICES RANGING FROM 105 TO 110 DEGREES.

MODELING SUGGESTS THIS PATTERN WILL PERSIST THROUGH TOMORROW...SO
HAVE LIKEWISE BUMPED UPS POPS.  ON SATURDAY...A DISSIPATING FRONTAL
BOUNDARY WILL APPROACH THE CWA FROM THE NORTH PROVIDING A FOCUS
FOR ADDITIONAL THUNDERSTORM ACTIVITY. BENNETT

.LONG TERM...
WEAK FRONTAL BOUNDARY WILL DRIFT SOUTH ACROSS THE NORTHERN GULF
COAST LATE IN THE WEEKEND PROVIDING INCREASED CHANCES FOR
AFTERNOON SHOWERS AND THUNDERSTORMS. THIS PATTERN WILL BE SOMEWHAT
OF A SHIFT FROM THE OPPRESSIVE HEAT THAT HAS BEEN THE RESULT OF A STRONG
RIDGE OF HIGH PRESSURE ALOFT THIS PAST WEEK.

AN UPPER-LEVEL TROUGH ACROSS THE EAST COAST IS FORECAST TO
RETROGRADE WESTWARD AS AN INVERTED TROUGH EARLY NEXT WEEK ACROSS
THE NORTHERN GULF OF MEXICO. THIS..COMBINED WITH THE LINGERING
FRONTAL BOUNDARY...WILL ALLOW FOR A CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY ALONG WITH SUFFICIENT MIXING TO KEEP HIGH
TEMPERATURES IN THE LOW TO MID 90S. /92/

&&

.MARINE...
HIGH PRESSURE WILL PROVIDE GENERALLY LIGHT WINDS AND LOW SEAS
THROUGH MUCH OF THE FORECAST PERIOD. WEAK IMPULSES MOVING AROUND AN
UPPER RIDGE CENTERED TO THE WEST OF THE REGION WILL RESULT IN
SCATTERED CONVECTION ACROSS THE COASTAL WATERS THROUGH THE WEEKEND.
11

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  96  77  95  75 /  50  20  50  30
BTR  96  79  96  76 /  50  20  40  20
ASD  94  79  93  78 /  50  20  50  30
MSY  94  82  93  80 /  50  20  40  20
GPT  94  81  94  77 /  40  20  50  30
PQL  96  78  93  77 /  50  20  50  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...HEAT ADVISORY UNTIL 9 PM THURSDAY FOR THE FOLLOWING ZONES:
     ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...LIVINGSTON...LOWER
     JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
     BERNARD...LOWER TERREBONNE...ORLEANS...POINTE COUPEE...ST.
     CHARLES...ST. HELENA...ST. JAMES...ST. JOHN THE
     BAPTIST...ST. TAMMANY...TANGIPAHOA...UPPER
     JEFFERSON...UPPER LAFOURCHE...UPPER PLAQUEMINES...UPPER ST.
     BERNARD...UPPER TERREBONNE...WASHINGTON...WEST BATON
     ROUGE...AND WEST FELICIANA.

GM...NONE.
MS...HEAT ADVISORY UNTIL 9 PM THURSDAY FOR THE FOLLOWING ZONES:
     AMITE...HANCOCK...HARRISON...JACKSON...PEARL
     RIVER...PIKE...WALTHALL...AND WILKINSON.

GM...NONE.
&&
Hazardous weather outlook, Aug 5, 2:16 AM CST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
316 AM CDT THU AUG 5 2010

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-060830-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
FROM 20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
316 AM CDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

HEAT...
A HEAT ADVISORY IS IN EFFECT FOR ALL OF SOUTHEAST LOUISIANA AND SOUTHERN
MISSISSIPPI TODAY AS HEAT INDEX READINGS ARE EXPECTED TO RANGE FROM
105 TO 110 DEGREES.

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH MUCH OF
THE DAY...WITH THE STRONGER STORMS CAPABLE OF PRODUCING FREQUENT
LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT...
AFTERNOON TEMPERATURES AND RELATIVE HUMIDITY VALUES WILL COMBINE
TO CREATE HEAT INDEX VALUES AROUND 105 TO 110 DEGREES EACH DAY.

THUNDERSTORMS...
ENHANCED CHANCES FOR SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
EACH DAY ACROSS THE REGION AS A FRONTAL BOUNDARY STALLS ACROSS THE
NORTHERN GULF COAST. THESE STORMS WILL BE CAPABLE OF PRODUCING
FREQUENT LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

92

In the hours before

Special weather statement, Aug 5, 5:34 AM CST, 2 hours 41 minutes before
LAZ039-040-051200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
634 AM CDT THU AUG 5 2010

...STRONG THUNDERSTORM MOVING SOUTHWEST AFFECTING WASHINGTON
PARISH...ST. TAMMANY PARISH...

AT 629 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR BOGALUSA...OR ABOUT 5 MILES NORTH OF SUN...
MOVING SOUTHWEST AT 15 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...SUN AND
BUSH

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

92
Special weather statement, Aug 5, 6:37 AM CST, 1 hour 38 minutes before
LAZ038-040-051300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
737 AM CDT THU AUG 5 2010

...CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTHWEST AFFECTING
TANGIPAHOA PARISH...ST. TAMMANY PARISH...

AT 733 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 7 MILES WEST OF COVINGTON...OR ABOUT
7 MILES EAST OF ROBERT...MOVING SOUTHWEST AT 25 MPH.

THESE STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...ROBERT...TICKFAW...PONCHATOULA AND HAMMOND

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

92

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, East Baton Rouge

When
August 5, 8:15 AM CST to 9:15 AM CST
Where
East Baton Rouge County, 0.75 mi SSE of Istrouma to 1.25 mi E of Broadmoor
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
30.470, -91.116

Heavy rain flooded Wooddale Avenue with flood water entering a food market.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2010Every state in 2010This day in weather historyWarnings in Louisiana, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254286.